Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Very good question: These symptoms are unfortunately very common, even though a great deal of pharmaceutical research minimizes or outright denies the existence of these very bothersome and distressing feelings.
Most research indicates that several things need to occur to minimize these symptoms. One is that individuals who get these "zaps" need to be tapered extremely gradually off his/her antidepressant. In a number of cases, the taper was 6 weeks or more, and very gradual.
Secondly, magnesium glycinate (not malate) is recommended for nutritional treatment of the "zaps". 100mg daily is the typical dose but you must check with her doctor first. Malate works with motor functions and glycinate seems to increase magnesium levels faster than malate and is easier on your body. (Many forms of magnesium have nasty gastrointestinal side effects, and magnesium glycinate is the least harsh in this area.) www.kirkmanlabs is a good source of this supplement.
Tryptophan is also used and is one of a number (20) of standard amino acids in the body. Tryptophan cannot be created by the body and must be included in our diets:egg whites, especially dried are a very good source.
Lastly Omega 3 fatty acid, about 1000mg per day is believed to mitigate these withdrawal symptoms. Again, as this supplement has blood thinning properties a doctor who knows your daughter personally should give approval first.
Take heart. These symptoms, though distressing, usually respond to this pattern and as long as the tapper is very slow and steady, the symptoms can be avoided or minimized. Steven
.OKMH53016130 My son is very anxious. He gets like